Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Aug 17, 2021, 4:05 AM EDT for 14 counties in Kentucky. It took effect at Aug 17, 2021, 2:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 4:05 AM EDT (08:05 UTC)
- In effect from
- Aug 17, 2021, 2:00 PM EDT
- Expired
- Aug 18, 2021, 8:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Perry County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
030 WGUS63 KJKL 170805 FFAJKL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson KY 405 AM EDT Tue Aug 17 2021 KYZ087-088-118-120-171900- /O.NEW.KJKL.FF.A.0005.210817T1800Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bell-Harlan-Letcher-Pike- Including the cities of Cumberland, Coal Run, Whitesburg, Harlan, Middlesboro, South Williamson, Jenkins, Pikeville, Elkhorn City, and Pineville 405 AM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH WEDNESDAY MORNING... The National Weather Service in Jackson has issued a * Flash Flood Watch for a portion of southeast Kentucky, including the following areas, Bell, Harlan, Letcher and Pike. * From 2 PM EDT this afternoon through Wednesday morning. * The arrival of moisture from former Tropical Storm Fred brings an enhanced threat for flash flooding to far eastern parts of the state this afternoon and tonight. Total rainfall amounts from 1 to an isolated 3 inches, combined with wet soils from the rains of this past week, will mean a potential for flash flooding into Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ GREIF
4 follow-up statements
576 WGUS63 KJKL 171729 FFAJKL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson KY 129 PM EDT Tue Aug 17 2021 KYZ086-107-109-110-112-113-115>117-119-180400- /O.EXA.KJKL.FF.A.0005.210817T1800Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Clay-Leslie-Martin- Including the cities of Jackson, Wheelwright, Barbourville, Paintsville, Pippa Passes, Inez, Salyersville, Manchester, Hazard, Prestonsburg, Hyden, and Hindman 129 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... The National Weather Service in Jackson has expanded the * Flash Flood Watch to include portions of northeast Kentucky and southeast Kentucky, including the following areas, in northeast Kentucky, Johnson and Martin. In southeast Kentucky, Breathitt, Clay, Floyd, Knott, Knox, Leslie, Magoffin and Perry. * Through Wednesday morning. * The remnants of Tropical Storm Fred will bring a threat for flash flooding to the region into Wednesday morning. Total rainfall of 1 to 3 is expected, with locally heavier amounts possible. On top of wet soils from the rains of recent days, this will lead to a potential of flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KYZ087-088-118-120-180400- /O.CON.KJKL.FF.A.0005.210817T1800Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bell-Harlan-Letcher-Pike- Including the cities of Cumberland, Coal Run, Whitesburg, Harlan, Middlesboro, South Williamson, Jenkins, Pikeville, Elkhorn City, and Pineville 129 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * A portion of southeast Kentucky, including the following areas, Bell, Harlan, Letcher and Pike. * Through Wednesday morning. * The remnants of Tropical Storm Fred will bring a threat for flash flooding to the region into Wednesday morning. Total rainfall of 1 to 3 is expected, with locally heavier amounts possible. On top of wet soils from the rains of recent days, this will lead to a potential of flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ HAL
132 WGUS63 KJKL 180213 FFAJKL Flood Watch National Weather Service Jackson KY 1013 PM EDT Tue Aug 17 2021 KYZ086>088-107-109-110-112-113-115>120-181015- /O.CON.KJKL.FF.A.0005.000000T0000Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Clay- Leslie-Letcher-Martin-Pike- Including the cities of Jackson, Wheelwright, Paintsville, Pippa Passes, Inez, Whitesburg, South Williamson, Jenkins, Cumberland, Barbourville, Hazard, Prestonsburg, Middlesboro, Hyden, Elkhorn City, Pineville, Salyersville, Harlan, Pikeville, Coal Run, Manchester, and Hindman 1013 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * Portions of northeast Kentucky and southeast Kentucky, including the following areas, in northeast Kentucky, Johnson and Martin. In southeast Kentucky, Bell, Breathitt, Clay, Floyd, Harlan, Knott, Knox, Leslie, Letcher, Magoffin, Perry and Pike. * Through Wednesday morning. * The remnants of Tropical Storm Fred will bring a threat for flash flooding to the region into Wednesday morning. Rainfall of 1 to 2 inches is possible across the watch area overnight, which should bring event total rainfall into the 1 to 3 inch range, with locally heavier amounts possible. Runoff from these rains on top of already saturated soils will lead to flooding potential. * Rises along streams, creeks, and area rivers to near bankfull and minor flooding in some cases is possible by dawn on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings or Flood Warnings be issued. && $$ JP
560 WGUS63 KJKL 180756 FFAJKL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson KY 356 AM EDT Wed Aug 18 2021 KYZ086>088-112-113-115>118-180900- /O.CAN.KJKL.FF.A.0005.000000T0000Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Bell-Harlan-Breathitt-Knott-Perry-Clay-Leslie-Letcher- Including the cities of Manchester, Jackson, Cumberland, Barbourville, Hazard, Pippa Passes, Whitesburg, Harlan, Jenkins, Middlesboro, Hyden, Hindman, and Pineville 356 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Kentucky, including the following areas, Bell, Breathitt, Clay, Harlan, Knott, Knox, Leslie, Letcher and Perry has been cancelled. The rains from the remnants of Tropical Storm Fred have moved out of the area and any high water has receded, therefore the Flood Watch is cancelled. $$ KYZ107-109-110-119-120-181200- /O.EXT.KJKL.FF.A.0005.000000T0000Z-210818T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson-Magoffin-Floyd-Martin-Pike- Including the cities of Wheelwright, Coal Run, Inez, Salyersville, Paintsville, Prestonsburg, South Williamson, Pikeville, and Elkhorn City 356 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch is now in effect for * Portions of northeast Kentucky and southeast Kentucky, including the following areas, in northeast Kentucky, Johnson and Martin. In southeast Kentucky, Floyd, Magoffin and Pike. * Until 8 AM EDT this morning. * The remnants of Tropical Storm Fred are moving out of the area, but not before leaving behind between 1 and 3 inches of rain overnight. Runoff from these rains on top of already saturated soils will lead to a continued potential for flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ GREIF
708 WGUS63 KJKL 181152 FFAJKL Flood Watch National Weather Service Jackson KY 752 AM EDT Wed Aug 18 2021 KYZ107-109-110-119-120-181300- /O.EXP.KJKL.FF.A.0005.000000T0000Z-210818T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson-Magoffin-Floyd-Martin-Pike- Including the cities of Wheelwright, Coal Run, Inez, Salyersville, Paintsville, Prestonsburg, South Williamson, Pikeville, and Elkhorn City 752 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING... The Flash Flood Watch for portions of northeast Kentucky and southeast Kentucky, including the following areas, in northeast Kentucky, Johnson and Martin. In southeast Kentucky, Floyd, Magoffin and Pike will expire at 8 AM EDT this morning. The Flood Watch will be allowed to expire at 8 am EDT. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ GREIF
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 2:35 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 17, 2:35 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 235 AM EDT Tue Aug 17 2021 .UPDATE... Issued at 850 PM EDT MON AUG 16 2021 Convection had largely become isolated in nature during the evening, but some recent shower and thunderstorm development over the southeastern counties has occurred. In addition, showers and few isolated thunderstorms are moving across far southwest VA and may affect Letcher, Harlan, and Bell counties within the next hour or two if they hold together. Further adjustments to grids may be need to pops in that area and perhaps across the southeast if convection persists. Otherwise, guidance suggests stratiform rain/showers associated with Fred arriving late tonight into Tuesday morning. With dewpoints in the upper 60s to low 70s temperatures should not fall much further from where they are now. However, fog may become a concern, particularly where clouds are thin and this potential will continue to be monitored. && .SHORT TERM...(This evening through Tuesday night) Issued at 530 PM EDT MON AUG 16 2021 The latest upper level map features a ridge centered across central California, with deeper short wave energy moving towards the Pacific Northwest. Further east, broad troughing is positioned from the Great Lakes down through the southern Plains, with ridging a bit weaker across the western Atlantic compared to yesterday at this time, as Fred nears the Florida Panhandle. At the surface, high pressure is centered across New England, with a weak warm front arced from the Mid-Atlantic through the Ohio Valley. The more sustained convection occurred across eastern Kentucky earlier today, as the warm front lifted north and deep moisture convergence was in place. Since this afternoon, convection has been more scattered in nature, initiating as convective temperatures are breached in a un capped environment. Temperatures managed to get back into the mid 80s along the TN/VA border, with mostly upper 70s to lower 80s for the highs elsewhere. The models are in decent agreement through the short term, with Fred taking the path of least resistance between the stationary trough laid out across the central CONUS and the western Atlantic ridge. There are still timing issues associated with the tropical system, with the GFS being more progressive and the ECMWF in the slower camp. In general, the track has shifted east with time, which will keep the heaviest rainfall on the leeward side of the Appalachians. Still, PWATs will be high, peaking in and around 2 inches, so isolated hydro problems can not be ruled out, especially by Tuesday night, when the main slug of moisture takes aim at our far eastern locations. Expect another downward turn in the PoPs this evening, as we lose heating. PoPs will then ramp up towards dawn, as moisture advection increases out ahead of Fred. Higher PoPs will continue through the day on Tuesday, as Fred draws closer as well as the additional aid of daytime heating. The more sustained moderate to heavy rains will arrive sometime either late Tuesday afternoon/early Tuesday evening, and continue through the night, as the core of Fred passes through the area. Isolated flash flooding will be possible, especially across locations that have already seen heavy rainfall in the past few days. Temperatures will continue to be more diurnally limited throughout the period, thanks to mostly clouds skies and ongoing humid conditions. Lows will range from the upper 60s to around 70, with highs in the upper 70s to lower 80s. .LONG TERM...(Wednesday through Monday) Issued at 454 PM EDT MON AUG 16 2021 An unsettled pattern will continue into the extended, as remnants of Fred and a series of upper levels waves pass through the area. To start, remnants of Fred will sit across the Appalachians and work northeast with time. Guidance has continued to suggest a slightly more eastward shift. Analyzing some of the operational models, though similar, do pose subtle differences. The NAM is the most lean with precipitation and keeps the core of the system east of the CWA. The GFS, Canadian, and ECMWF keep the core a bit further west, passing along the edge of our Eastern Counties. These solutions are more in line with the present NHC path. The ECMWF is the slowest with the systems progression through the region, while the GFS suggests remnants of Fred exiting several hours earlier. The Canadian was between the two. ECME MOS PoP guidance, specifically for late Wednesday/early Thursday, has decreased in recent runs which could suggest the ECMWF is slowly catching up to the trends of the GFS and Canadian. Given the rainfall today and through the past weekend as well as trends in guidance, do think some hydro issues can't be ruled out for our far eastern counties. This is also in line with WPC's marginal Day 2 and 3 risk for far Eastern Kentucky. If trends continue, we could see more of a rain shadow effect, which would reduce PoPs & rainfall amounts along these areas. Given the growing confidence and trends, have used the blends solution as a base but have cut back PoPs to high-end likely in the east and high- end chance in the far west Wednesday afternoon. Southerly flow through most of the period will continue to pump very moist Gulf air across the area, boosting PWATs into the 1.75 to 2" range midweek and onward. This is 2 standard deviations above the norm for this time of the year. As what is left of Fred exits Thursday, diurnally driven showers/storms will be possible through the end of the work week. We could see a bit of a lull in activity Friday night as we sit between our next system. A surface low in Southern Canada with a cold front extending down through the Upper and Mid Mississippi Valley will traverse east, bringing renewed energy and rain chances through the end of the period. These will be best during afternoon peak heating and decreasing as instability lessons overnight. Sensible weather will feature daily rain/storm opportunities through the period. Given the cloud cover most days, temperatures will stay near to slightly below average, in the low to mid 80s. Similarly, lows will be in the mid and upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 235 AM EDT TUE AUG 17 2021 Generally VFR conditions are expected over the next few hours before some fog may develop, dropping visibilities to MVFR conditions. Widespread cloud cover will keep overnight temperatures from dropping rapidly and should keep fog impacts at the TAF sites to a minimum. Showers, and potentially a rumble of thunder, will move in from the south towards dawn. Showers will become more widespread during the afternoon with embedded convection likely as tropical storm Fred approaches from the south, bringing with it an influx of moisture into the area. Visibilities may temporarily be reduced with any direct precipitation impacts at the TAF sites. Winds throughout the period will generally be 6 knots or less from the southeast or east. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...GEOGERIAN LONG TERM...BB AVIATION...BATZ
Hazardous weather outlook, Aug 16, 4:09 PM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 409 PM EDT Mon Aug 16 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 409 PM EDT Mon Aug 16 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered thunderstorms will continue across Eastern Kentucky through this evening, before lessoning to isolated coverage overnight. Some of the storms could contain locally heavy rainfall and lead to minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times, especially during the afternoon and evening hours. In addition, there is a potential for heavy rains across far eastern Kentucky through midweek as moisture from former Tropical Storm Fred lifts into the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. BB/Geogerian
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:57 PM EDT | Special Weather Statement | JKL | Letcher | 33 min |
| Aug 17, 7:30 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 6 hr |
Nearby
Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.